Cinco Vidas quote Cinco Vidas quote Cinco Vidas quote Cinco Vidas quote Cinco Vidas quote Cinco Vidas quote
5 Pillars of Cinco Vidas - Beauty, Hope, Purpose, Safety, Health & Wellness

Cinco Vidas Blog

by author, natural beauty expert & cancer survivor Britta AragonRSS



Chemotherapy Injection Site Reactions—When to Seek Help

By Britta Aragon on October 7, 2009 | 2 Comments

Chemotherapy is most often administered by injection, which can result in an irritating, sometimes serious, side effect—the injection-site reaction.

Two basic types of reactions can occur: an irritation (or local allergic reaction called a flare reaction), and an extravasation (leakage of medication), or in normal language, minor and major. A minor reaction causes redness, itching, tenderness, and perhaps swelling, and is usually the result of an allergic reaction to the injection. Certain chemo drugs known as irritants are more likely to cause this type of reaction, like bleomycin, carboplatin, etoposide, and others. Usually the reaction goes away fairly quickly. In the meantime, you can apply ice or cold compresses to the area.

A major reaction starts out looking like a minor one, then becomes blistered and painful, even potentially causing severe skin damage in a matter of days. This is usually the result of chemotherapy medicine leaking from the blood vessel to the area under the skin near the injection site. You may not notice any effects for 6–12 hours after treatment, and the severity of your reaction will depend on the type of drug used, the dosage, and how quickly the problem is treated. Drugs more likely to cause this type of reaction are called “vesicants” and include doxorubicin, mitomycin, vinblastine, and others.

As far as preventing such a reaction, it’s kind of up to your nurse! He/she needs to be well trained in injections, so you may want to strike up a conversation before treatment to try to determine his/her expertise. However, it can also depend on the drug and the condition of your blood vessels. Some drugs more likely to cause extravasation will be administered in larger blood vessels in the torso rather than the smaller ones in the arms to help prevent reactions.

Other options to reduce your risk of injection-site traumas include the following:
1. PICC Line: This is where a long plastic catheter is placed into one of the larger veins of the arm, and then used for multiple short infusions. It is temporary.
2. Tunneled catheter: These are placed through the skin in the middle of the chest and are “tunneled” through the tissue between the skin and muscle into the vessel at the entrance of the right atrium of the heart. They can be left in place for months or years to reduce incidence of infection, but they require dressing changes.
3. Port-a-cath: This is similar to the tunneled catheter, but is a more permanent option and involves no “tunneling,” but rather the device is positioned under the skin on the chest and the catheter inserted into the vessel at the entrance of the right atrium of the heart. It can last 3–5 years and requires less maintenance.

Any of these options can decrease your risk of injection-site irritation or infection. If you do experience pain or discomfort at the injection site, be sure to tell your doctor immediately. If you were the victim of extravasation, physicians will try to remove as much of the leaked medication as possible, apply ice or heat, and administer an antidote.

Some chemo drugs are more likely to cause extravasation than others, so ask your doctor about your risk before starting treatment, so you can be more aware.

Have you experienced an injection site reaction to chemo? Please share your story.

Photo courtesy of SoftServeGirl via Flickr.com.

Posted in: Side Effects


2 Comments to “Chemotherapy Injection Site Reactions—When to Seek Help”

  1. David Byer says:

    After my 3rd CHOP/rituxan chemo treatment by IV injection, I noticed about 4 inches of the vein was red and painful. Altered my doctor to the fact. They were going to insert a picc but never got that done. So they 4th treatment was done in the same arm adjacent to the already inflamed vein. Within a few days my arm was swollen, red, very painful, hot and there were lumps. Doctor started me on a antibiotic. Within the next 2 days it was oozing pus, more swollen, scaley, and extremely painful. So I was sent to the ER in Columbus< OH and within 4 hours s vascular surgeon was operating on my arm. A portion of the vein was removed, and a lot of dead or destroyed tissue was removed. Since there was so much infection the dr decided not to suture the incision so the infection could drain. So here I was with about a 4 1/2 inch incision on my right arm and my chemo temporairly stopped. I ended up going to a wound center which helped me care for my arm. After 6 weeks both the surgeon and wound center said I was healed enough and I could resume my chemo. My arm looked so much better although still a bit sore. That day they inserted a picc in my left arm and I had my 5th chemo treatment. Within days my right arm where the incision is started to swell, very painful again and 2 lumps formed at each end of the incision. So now I have a appointment to see the surgeon again in 2 days. I have stage 4 lymphoma of the bone marrow, both kidneys, liver and spleen. Having the cancer, the affects of the treatment is bad enough, but this whole experience has been a nightmare.

  2. Britta Aragon says:

    Hi, David. Wow. Your story sounds so painful. I’m wondering if your oncology nurse is properly administering your medications? Have you had the same one each time? I just feel awful reading your story thinking about what you have been through, but I thank you for writing in, as I know your experience will alert others to how serious this sort of issue can be. We think that our doctors and nurses are supposed to take care of us, but I think your experience demonstrates that many times, we absolutely must stand up and insist on better care. The fact that your doctor didn’t attend to your very first inflamed vein is not good. These issues need to be fixed immediately. Please insist that they find out what’s going on before you have another treatment, if you are scheduled for another one.

    Meanwhile, my goodness. You are really fighting a tough battle, aren’t you? I hope you are finding ways to still bring joy into your life, such as spending time with loved ones, listening to some good music, trying some art therapy, enjoying a loyal pet, watching a funny movie, getting a light massage, etc. You really have to be good to yourself while you’re trying to heal. All my best to you and hang in there!


Leave a Reply




WIN MY BOOK

Win my book!

"Like" CV fan page on facebook for a chance to win When Cancer Hits

Become A Fan Now

WHAT'S YOUR SKIN CONDITION?

What's your skin condition?

Select from the list below:

CV Resource Center

Find a spa

Find Wig Salons, Organic Spas, Oncology Estheticians, Alternative Therapy Clinics in your area. Click here